Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Melbourne, FL

July 4, 2020Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 4, 2020, 5:22 PM EDT for Brevard County, Florida. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2020, 5:22 PM EDT (21:22 UTC)
Expired
Jul 4, 2020, 5:45 PM EDT
In force
23 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 32 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:33 PM EDTTSTM WND GST 395 N Port Canaveral, FLGUST TO 39 MPH/34 KT AT KXMR.
Jul 4, 5:33 PM EDTTSTM WND GST 39Patrick Air Force Base, FLGUST TO 39 MPH/34 KT FROM THE NW AT KCOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS52 KMLB 042122
SVRMLB
FLC009-042145-
/O.NEW.KMLB.SV.W.0057.200704T2122Z-200704T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
522 PM EDT Sat Jul 4 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Brevard County in east central Florida...

* Until 545 PM EDT.

* At 521 PM EDT, a severe thunderstorm was located over Cape
  Canaveral, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2839 8056 2832 8057 2824 8057 2820 8078
      2856 8084 2862 8057 2846 8049
TIME...MOT...LOC 2121Z 274DEG 21KT 2837 8063 

HAIL...<.75IN
WIND...60MPH
 
$$

Smith
1 follow-up statement
604 
WWUS52 KMLB 042139
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
539 PM EDT Sat Jul 4 2020

FLC009-042148-
/O.EXP.KMLB.SV.W.0057.000000T0000Z-200704T2145Z/
Brevard FL-
539 PM EDT Sat Jul 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY WILL
EXPIRE AT 545 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still occurring with this thunderstorm.

LAT...LON 2839 8056 2832 8057 2824 8057 2820 8078
      2856 8084 2862 8057 2846 8049
TIME...MOT...LOC 2138Z 274DEG 21KT 2836 8052 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:08 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 3:08 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
308 PM EDT Sat Jul 4 2020

.DISCUSSION...

...Storm Chances Remain High Through the Holiday Weekend and Much of
Next Week...

Current-Tonight...Another warm and oppressive afternoon with highs
most locations reaching the L-M90s ahead of any sea breeze or
outflow passages. Heat indices have been on the order of 98-103
degrees. The 15z KXMR sounding came in with a PWAT of 1.81 inches
and a cooler 500 mb temp of -7.5C. The 915 MHZ Cape wind profilers
show a decrease in the westerly flow in the low-levels which have
allowed for the ECSB to form with slow movement inland this
afternoon. The WCSB has been active over WCNTRL FL with scattered
storms pushing into the I-4 corridor and gradually further southward
across ECFL. The stationary front to the north will move little as
subtle, weak perturbations aloft traverse the FL peninsula in the
westerly flow. Deep layer moisture will increase with PWATs
approaching 1.90-2.20 inches almost areawide. Higher coverage and
greater intensity in storms will favor the eastern peninsula and
storm motion will drive storms back to the coast.

Storm impacts include heavy downpours leading to localized nuisance
flooding of prone areas or locales that have received recent heavy
rainfall, frequent cloud to ground lightning in a few storms,
perhaps some small hail, and gusty winds locally of 45 to 55 mph.

Scattered storms will be ongoing into the evening and then push out
across the Atlantic waters during the late evening hours. After
midnight, dry weather is expected, except for a slight shower chance
for Lake County late. Lows will be in the L-M70s. Clouds will thin
through the night and winds will become light.

Previous Extended Forecast Discussion...

Sunday-Monday...Rain chances remain high through late weekend into
early next week as deep moisture and a prevailing offshore flow lead
to the continued development of scattered to numerous showers and
storms across the area. NBM PoP values still seems a little too high
for this pattern, especially since consensus of MOS guidance is
still around 20-30 percent lower. Have therefore kept forecast rain
chances in between the two, ranging from 60-80 percent each day,
with greatest rain chances across central and northern sections of
east central Florida where highest moisture will reside. Initial
storm formation will occur across west central Florida with
convection shifting eastward and offshore from late morning into the
afternoon. Low level W/SW winds should be weak enough for the east
coast sea breeze to form each day, and any interactions with this
boundary could lead to a few stronger storms toward the coast.

Before convection and cloud cover increases across the area into the
afternoon, highs should still be able to reach the upper 80s to low
90s. Overnight lows will remain in the low to mid 70s.

Tuesday-Saturday...Models have shifted slightly for the middle of
next week, with deep layer ridge now being suppressed more toward
the south and not lifting north across the area as the trough aloft
re-establishes itself across the Southeast States. The trough looks
to lead to low pressure development along a stalled frontal boundary
north of Florida, which may increase offshore flow into late week.
An initial decrease in showers and storms is still possible from
Tuesday-Wednesday with deeper moisture building back across the
area, and above normal rain chances around 60-70 percent forecast
Thursday-Saturday. Highs will be near to above normal in the low to
mid 90s.

&&

.AVIATION...High coverage of showers/storms across interior
terminals the rest of this afternoon and into early evening with
activity gradually pushing toward the east coast. The east coast sea
breeze has reached farther inland this afternoon which will likely
further intensify convection once it approaches the coastal
terminals later this afternoon and evening (DAB-TIX-MLB earlier then
followed by VRB-FPR-SUA). Threat for storms should diminish within
an hour or two after sunset but some showers could stick around well
into this evening. VFR conditions prevail overnight.

&&

.MARINE...Afternoon-Tonight...Weak surface ridge axis continues well
south of the local coastal waters. Weak frontal boundary across the
Gulf Coast States is drawing up deep moisture across the region.
Winds have become onshore this afternoon with sea breeze formation
and due to a weaker pressure gradient in place. Expect the surface
wind field to become distorted at times from offshore moving
showers/storms. Seas 1-2 ft near shore and 2-3 ft well offshore.

Mariners will need to keep an eye to the sky westward, on inland
lakes as well as the intracoastal/near shore Atlc waters. Keep in
mind that outflow from storms can reach your location well ahead of
any precipitation. We, again, have seen an early initiation to
showers/storms, esp Cape northward early, then later southward all
the way down to Jupiter Inlet, as activity progress towards the east
at 15-20 kts (offshore moving). Winds/seas locally higher invof
storms. Storm wind gusts in excess of 35 kts will be likely along
with torrential downpours and frequent cloud to water lightning in a
few storms, perhaps even some small hail. Also note, that lightning
can strike greater than 10 miles away from the parent storm.

Previous Extended Marine Forecast Discussion...

Sun-Wed...W/SW flow in the morning will become S/SE into the
afternoon as offshore flow should remain weak enough for the east
coast sea breeze to develop each afternoon. Wind speeds will remain
below 15 knots with seas 1-3 feet. Main concern for boaters will
continue to be the threat of gusty offshore moving scattered to
numerous showers and storms each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  73  89  75 /  60  30  80  30
MCO  93  75  91  76 /  60  30  80  20
MLB  91  74  90  75 /  60  30  70  30
VRB  92  74  91  74 /  60  40  60  30
LEE  91  75  90  76 /  60  30  80  30
SFB  93  74  91  76 /  60  30  80  30
ORL  93  76  91  76 /  60  30  80  20
FPR  94  73  92  74 /  40  40  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR/IMPACT WEATHER....Negron
AVIATION...Combs
Hazardous weather outlook, Jul 4, 10:40 AM EDT, 6 hours 42 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1040 AM EDT Sat Jul 4 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1040 AM EDT Sat Jul 4 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Deep moisture across east central Florida combined with daytime
heating and weak energy aloft will allow scattered to numerous
showers and storms to develop across the interior, then move toward
the Atlantic coast by mid afternoon into early evening. A few strong
storms may develop with locally heavy rainfall amounts up to 2 to 3
inches, gusty winds to 45 to 55 mph, cloud to ground lightning
strikes, and perhaps some small hail. Beachgoers should keep an eye
to the west for approaching storms in the afternoon today. Be
prepared to seek shelter if thunder is heard.

.MARINE THUNDERSTORM GUST IMPACT...
Storms developing over the interior by early afternoon will move
toward the Atlantic coast by mid afternoon into early evening. A
few of the stronger storms may produce gusty winds in excess of 35
knots. Boaters should be prepared to seek safe harbor as storms
approach across inland lakes, as well as the intracoastal and near
shore Atlantic waters.

.RIP CURRENT IMPACT...
An east swell and a larger than normal tidal range will contribute
to a Moderate risk of life-threatening rip currents at east central
Florida beaches. Remember to swim within sight of a lifeguard.

Also, be sure to check with local officials regarding any beach
closures that might be in effect for your county or community.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered to numerous storms are expected each afternoon through the
upcoming week. Frequent cloud-to-ground lightning strikes,
torrential downpours, and gusty winds will be the main threats with
any strong storms that develop.

A Moderate risk of life-threatening rip currents is expected to
continue at the east central Florida Atlantic beaches through the
holiday weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Volkmer/Sedlock

In the hours before

Special weather statement, Jul 4, 4:27 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
427 PM EDT Sat Jul 4 2020

FLZ041-141-042115-
Coastal Volusia FL-Inland Volusia FL-
427 PM EDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VOLUSIA COUNTY UNTIL 515
PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edgewater, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach and
Edgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8107 2910 8090 2904 8086 2880 8073
      2878 8103 2917 8120 2926 8125 2927 8115
      2941 8116 2942 8115 2943 8110
TIME...MOT...LOC 2027Z 236DEG 15KT 2893 8094

Smith
Special weather statement, Jul 4, 4:36 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Melbourne FL
436 PM EDT Sat Jul 4 2020

FLZ045-147-042115-
Northern Brevard County-Orange-
436 PM EDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BREVARD AND
SOUTHEASTERN ORANGE COUNTIES...

At 436 PM EDT, a strong thunderstorm was located near Christmas,
moving northeast at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Titusville, Port Saint John, Christmas, Playalinda Beach and Sharpes.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2835 8096 2835 8098 2855 8106 2875 8069
      2853 8052 2851 8051
TIME...MOT...LOC 2036Z 241DEG 17KT 2849 8094

Smith
Special weather statement, Jul 4, 4:58 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
458 PM EDT Sat Jul 4 2020

FLZ045-047-053-147-042200-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-
458 PM EDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR BREVARD...SOUTHEASTERN ORANGE AND
NORTHEASTERN OSCEOLA COUNTIES UNTIL 600 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cocoa, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Sebastian and Cocoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2782 8047 2785 8049 2782 8051 2782 8094
      2842 8094 2863 8057 2846 8049 2839 8056
      2834 8057 2813 8054 2794 8045 2782 8044
TIME...MOT...LOC 2058Z 247DEG 10KT 2835 8080

Smith
Local storm report, Jul 4, 5:04 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
504 PM EDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.78N 80.80W
07/04/2020  M45 MPH          Brevard            FL   OTHER FEDERAL

            GUST TO 45 MPH/39 KT FROM THE WNW AT USAF WIND TOWER 421.

&&

JC
Local storm report, Jul 4, 5:10 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
510 PM EDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     4 NNE PORT SAINT JOHN   28.53N 80.77W
07/04/2020  M45.00 MPH       Brevard            FL   OTHER FEDERAL

            WIND GUST TO 45 MPH/39 KT FROM THE NORTH AT USAF WIND
            TOWER 1007.

0500 PM     TSTM WND GST     2 NNW COCOA             28.41N 80.76W
07/04/2020  M41.00 MPH       Brevard            FL   OTHER FEDERAL

            USAF TOWER 1000 GUSTED TO 41 MPH/36 KT FROM THE NW.

&&

JC
Local storm report, Jul 4, 5:17 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
517 PM EDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     5 NNE COCOA             28.44N 80.72W
07/04/2020  M42 MPH          Brevard            FL   MESONET

            MESONET SITE ON MERRITT ISLAND GUSTED TO 42 MPH/36 KT
            FROM THE WEST.

&&

JC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:03 PM EDTSpecial Weather StatementMLBLake42 min
Jul 4, 2:57 PM EDTSpecial Weather StatementMLBOrange48 min
Jul 4, 3:23 PM EDTSpecial Weather StatementMLBOrange, Seminole, Volusia52 min
Jul 4, 3:35 PM EDTSevere Thunderstorm WarningMLBVolusia55 min
Jul 4, 3:43 PM EDTSpecial Weather StatementMLBOrange62 min
Jul 4, 4:11 PM EDTSpecial Marine WarningMLB64 min
Jul 4, 4:15 PM EDTSpecial Weather StatementMLBSeminole90 min
Jul 4, 4:27 PM EDTSpecial Weather StatementMLBVolusia48 min
Jul 4, 4:31 PM EDTSpecial Marine WarningMLB3 hr
Jul 4, 4:36 PM EDTSpecial Weather StatementMLBBrevard39 min
Jul 4, 4:58 PM EDTSpecial Weather StatementMLBBrevard62 min
Jul 4, 5:30 PM EDTSpecial Weather StatementMLBBrevard45 min
Jul 4, 5:34 PM EDTSpecial Weather StatementMLBIndian River, Okeechobee56 min
Jul 4, 5:43 PM EDTAreal Flood AdvisoryMLBBrevard2 hr
Jul 4, 5:50 PM EDTSpecial Marine WarningMLB115 min
Jul 4, 5:57 PM EDTSpecial Weather StatementMLBBrevard48 min
Jul 4, 6:27 PM EDTSpecial Weather StatementMLBIndian River, Martin, Saint Lucie48 min
Jul 4, 7:18 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie57 min
Jul 4, 7:25 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.